Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Buffalo, NY

July 3, 2006Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 3, 2006, 3:38 PM EDT for Oswego County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2006, 3:38 PM EDT (19:38 UTC)
Expired
Jul 3, 2006, 4:30 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:05 PM EDTTSTM WND DMGParish, NYLARGE TREE LIMB DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 031938
SVRBUF
NYC075-032030-
/O.NEW.KBUF.SV.W.0050.060703T1938Z-060703T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
338 PM EDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 430 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF CENTRAL SQUARE...OR ABOUT 10
  MILES EAST OF FULTON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL SQUARE BY 355 PM EDT...

LAT...LON 4347 7627 4330 7635 4312 7583 4337 7572

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 032013
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
411 PM EDT MON JUL 3 2006

NYC075-032030-
/O.CON.KBUF.SV.W.0050.000000T0000Z-060703T2030Z/
OSWEGO NY-
411 PM EDT MON JUL 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR OSWEGO COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CENTRAL SQUARE...OR ABOUT 11 MILES NORTH
OF CICERO...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
 AMBOY BY 420 PM EDT

LAT...LON 4347 7627 4330 7635 4312 7583 4337 7572

$$

SFM
000 
WWUS51 KBUF 032027
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
427 PM EDT MON JUL 3 2006

NYC075-032037-
/O.EXP.KBUF.SV.W.0050.000000T0000Z-060703T2030Z/
OSWEGO NY-
427 PM EDT MON JUL 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR OSWEGO COUNTY EXPIRES AT 430
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE COUNTY.

LAT...LON 4347 7627 4330 7635 4312 7583 4337 7572

$$

SFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT MON JUL 3 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

TODAY, RADAR CURRENTLY SHOWING A FEW THUNDERSTORMS TO SOUTH OF
BUFFALO EXTENDING EAST TO SOUTHERN FINGER LAKES. WILL CARRY CHANCE
OF TSTMS THIS MORNING IN THIS AREA. THIS SEEMS TO BE ASSOCIATED
WITH A WEAK TROUGH THAT SEEMS TO ALLOW FOR MORE DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF THE FINGER LAKES REGION. WILL KEEP LOW
CHANCE SHWR/TSTM THIS AFTERNOON ALONG SOUTHERN TIER CLOSER TO
STATIONARY FRONT OVER PA/OHIO AND NORTHEAST TO FINGER LAKES AND
EASTERN LAKE ONTARIO REGION WITH LINGERING TROUGH. AIR MOIST WITH
DEW PTS IN THE MID 60S. MID/UPPER LEVEL CLOSED LOW WILL TRACK
ESEWD ACROSS NRN ONTARIO TODAY MAINTAINING BROAD CYCLONIC FLOW
ACROSS THE GREAT LAKES TO THE NORTHEAST. FOR THE EASTERN FINGER
LAKES REGION SPC SAYS THE WEAK MID LEVEL IMPULSE AND ATTENDANT N-S
ORIENTED SURFACE TROUGH ARE PROGGED TO MOVE EWD TODAY. RESIDUAL
MOISTURE ACROSS THIS REGION IS EXPECTED TO AID IN THE AIR MASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON AND SUPPORTING
THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. THE INSTABILITY
COMBINED WITH FAVORABLE DEEP LAYER SHEAR IS EXPECTED TO RESULT IN
A SLIGHT RISK OF SVR WX TODAY ACROSS THE REGION.

TONIGHT, WEST TO EAST STATIONARY FRONT RUNNING FROM ILLINOIS EAST
TO CENTRAL PA IN THE EVENING WITH COLD FRONT OVER THE WESTERN GRT
LAKES ASSOCIATED WITH LOW OVER JAMES BAY. COLD FRONT MOVES EAST
AND APPROACHES LOWER LAKES TOWARD 12Z TUESDAY. WENT TOWARD WRF
SOLUTION WHICH BRINGS IN AREA OF DECENT LIFT IN THE EVENING INTO
WESTERN NY BEFORE 06Z AND SPREADING EASTWARD OVERNIGHT. BROUGHT IN
CHC SHWR/TSTM INTO FAR WEST IN THE EVENING AND OVER THE REST OF
THE AREA AFTER 06Z. ALSO INCREASED POPS TO LOW LKLY FROM THE
FINGER LAKES WEST.

ON TUESDAY SOME DIFFERENCES IN TIMING OF PRECIP WITH COLD FRONT OVER
THE LOWER LAKES WITH WRF FASTER THAN GFS. AT THIS TIME USED A
BLENDED SOLUTION WITH LIKELY POPS EAST OF LAKE ONTARIO AND CHANCE
POPS ELSEWHERE. SPC HAS MUCH OF THE REGION IN SLIGHT RISK FOR
SEVERE. MODEST BOUNDARY-LAYER MOISTURE /CHARACTERIZED BY 60S
DEWPOINTS/ WILL LARGELY CONTRIBUTE TO A MODERATELY UNSTABLE AIR MASS
/MLCAPES OF 1000-1500 J/KG/ AS MID-LEVEL LAPSE RATES ARE FORECAST TO
REMAIN RATHER WEAK.  TSTMS MAY BE ONGOING AT THE ONSET OF THE PERIOD
TUESDAY MORNING ALONG OR AHEAD OF COLD FRONT OVER THE ERN GREAT
LAKES WWD ACROSS THE OH VALLEY.  SOME OF THIS ACTIVITY MAY PERSIST
THROUGH THE MORNING...EVENTUALLY INTENSIFYING AS INFLOW AIR MASS
DESTABILIZES. VERTICAL WIND PROFILES ARE FORECAST TO REMAIN LARGELY
UNIDIRECTIONAL THROUGH THE DURATION OF THE EVENT WITH THE STRONGEST
DEEP-LAYER SPEED SHEAR /40-50 KTS IN THE LOWEST 6 KM AGL/ ACROSS NRN
PORTION OF SLIGHT RISK AREA.  LINE SEGMENTS WITH EMBEDDED BOWING
STRUCTURES APPEAR MOST LIKELY WITH THE PRIMARY SEVERE WEATHER HAZARD
BEING DAMAGING WINDS.  LARGE HAIL WILL ALSO BE POSSIBLE WITH THE MOST
INTENSE UPDRAFTS.

TUESDAY NIGHT, SFC TROUGH OVER THE REGION JUSTIFIES KEEPING CHC
SHOWERS/TSTM GOING OVER GOOD PORTION OF THE FORECAST AREA BUT LATER
AT NIGHT WILL LOWER POPS TO SLIGHT CHANCE NORTH COUNTRY AND NIAGARA
FRONTIER WHERE THERE IS DRIER AIR.

WRF SHOWS A NOSE OF HIGH PRESSURE BUILDING ACROSS THE EASTERN GREAT
LAKES WEDNESDAY BUT THE PERSISTENT LOW OVER QUEBEC HAS ENOUGH
MOISTURE AND A MID LEVEL SHORT WAVE MOVING EAST THAT COULD TOUCH OFF
A SHOWER OVER THE ST LAWRENCE RIVER NORTH OF JEFFERSON COUNTY IN THE
AFTERNOON. GFS HAS LOW PRESSURE OVER SOUTH CENTRAL PA WITH AS
ASSOCIATED TROUGH THAT COULD TOUCH OFF A EARLY MORNING SHOWER OR
THUNDERSTORM ACROSS PARTS OF THE SOUTHERN TIER AND SOUTHERN FINGER
LKS, OTHERWISE PARTLY CLOUDY SKIES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...JJP
LONG TERM...SFM
AVIATION...APB
Hazardous weather outlook, Jul 3, 4:54 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
454 AM EDT MON JUL 3 2006

NYZ001>008-010>014-019>021-085-040900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
454 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
WITH THE MAIN THREAT BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK OF SEVERE WEATHER ON TUESDAY MAINLY SOUTH OF
A DUNKIRK, ROCHESTER, LOWVILLE LINE. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-040900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
454 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
WITH THE MAIN THREAT BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ALONG THE LAKE
ERIE SHORE MAINLY FROM DUNKIRK TO THE NEW YORK, PENNSYLVANIA
BORDER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:28 AM EDTAir Stagnation AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more14 hr
Jul 3, 1:22 PM EDTSevere Thunderstorm WarningBUFCayuga23 min
Jul 3, 1:43 PM EDTSpecial Marine WarningBUF47 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.